Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


serostim vs. megestrol
Oct 4, 2006

Hi

My brother in law has severe wasting. He is in a long term facility at the moment. He has been in a hospital for 6months. He went in not knowing he was HIV. He has had numerous complications, and has managed through all of them. He is in late stage, but has out lived any doctors predictions. Unfortunately he is in the only facility that will take him, and we are not getting the best of the best doctors. He is presently being weened of a traech from the ARD. He had periotinitis from a feeding tube that wasn't in his stomach. He came through that surgery. He had heart failure, and the doctors gave him 2 days to live. We stopped all his meds that was a month ago, and he is doing much better. We have been with him the whole process. He has come a long way. He has been stable for a good while now. Its unbelievable to have him back with us. The situation now is his wasting. He is at 93lbs. down from 140. We are having issues with his primary doctor at the facility. We suggested giving him serostim. She said she wouldn't give him it although the ID doctor agrees he should get. She really is unfamiliar with the use of Serostim in Aids wasting. She said she would give him megestro. It seems totally ridicolous considering he has a feeding tube. How is megestrol going to help his caloric in take if he can't feed himself. Am i crazy or does that not make sense? We realize his days are precious. He is just wasting by the day. He needs help fast. Is there a prefernce in treating aids wasting in someone who has been this sick, and really alot has to do with other contributing factors other than aids. I need to convince this doctor of something other than megestrol. It just doesn't make sense to me. Any thoughts or suggestions. Sorry for the rambling we have been in so many desperate situations, and he has successfully come through them.

Regards

Response from Dr. Wohl

I agree that Megace is unlikely to be of much use here. But, more importantly is whether your borther-in-law is receiving hospice care or if there is a consideration that he can recover.

You did not indicate his CD4 cell count but if indeed he does have AIDS and is not receiving HIV medications, then, of course, his prognosis is poor. The best way to control the wasting is to treat his HIV. Serostim (growth hormone) can increase his lean body mass but is not without side effects beyond its hefty price tag (glucose intolerance, carpal tunnel, aches). Testosterone can also increase lean tissue if his level of this hormone is low (which may well be the case).

DW



Previous
scared please help
Next
Undetectable VL, Falling CD4s

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement